Alert archive / Louisiana / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS New Orleans, LA

August 15, 2021

NWS New Orleans, LA issued this small craft advisory at Aug 15, 2021, 4:57 AM CDT. It took effect at Aug 16, 2021, 12:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 4:57 AM CDT (09:57 UTC)
In effect from
Aug 16, 2021, 12:00 AM CDT
Expired
Aug 16, 2021, 7:00 PM CDT
In force
19 hr
Issued by
NWS New Orleans, LA

The text

As transmitted.

188 
WHUS74 KLIX 150957
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
457 AM CDT Sun Aug 15 2021

GMZ557-575-577-151800-
/O.CAN.KLIX.TR.A.1006.000000T0000Z-000000T0000Z/
/O.NEW.KLIX.SC.Y.0035.210816T0500Z-210817T0000Z/
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
457 AM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
CDT MONDAY...
...TROPICAL STORM WATCH IS CANCELLED...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 30 kt and
  seas 7 to 11 ft expected.

* WHERE...Offshore coastal waters beyond 20nm east of the mouth of
  the Mississippi River. 

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
165 
WHUS74 KLIX 151530
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
1030 AM CDT Sun Aug 15 2021

GMZ557-575-577-152330-
/O.CON.KLIX.SC.Y.0035.210816T0500Z-210817T0000Z/
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
1030 AM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 7 PM CDT MONDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm, Coastal waters from 
  Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 
  NM and Coastal waters from Pascagoula Mississippi to Stake 
  Island out 20 NM.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&


$$
115 
WHUS74 KLIX 152033
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
333 PM CDT Sun Aug 15 2021

GMZ555-161200-
/O.EXA.KLIX.SC.Y.0035.210816T0500Z-210817T0000Z/
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
333 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
CDT MONDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and
  seas 5 to 7 ft expected.

* WHERE...Coastal Waters from Boothville LA to Southwest Pass of 
  the Mississippi River out 20 nm.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ557-575-577-161200-
/O.CON.KLIX.SC.Y.0035.210816T0500Z-210817T0000Z/
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
333 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 7 PM CDT MONDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm, Coastal waters from 
  Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 
  NM and Coastal waters from Pascagoula Mississippi to Stake 
  Island out 20 NM.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
420 
WHUS74 KLIX 160221
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
921 PM CDT Sun Aug 15 2021

GMZ555-557-575-577-161030-
/O.CON.KLIX.SC.Y.0035.210816T0500Z-210817T0000Z/
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
921 PM CDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT MONDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm, Coastal waters from 
  Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 
  NM and Coastal waters from Pascagoula Mississippi to Stake 
  Island out 20 NM.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
125 
WHUS74 KLIX 161003
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
503 AM CDT Mon Aug 16 2021

GMZ552-570-572-161815-
/O.EXA.KLIX.SC.Y.0035.000000T0000Z-210817T0000Z/
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
503 AM CDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Seas 6 to 10 ft.

* WHERE...Coastal waters from the Southwest Pass of the 
  Mississippi River to Port Fourchon Louisiana out 20 NM, 
  Coastal waters from Port Fourchon Louisiana to Lower 
  Atchafalaya River LA from 20 to 60 NM and Coastal waters from 
  Southwest Pass of the Mississippi River to Port Fourchon 
  Louisiana from 20 to 60 NM.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ555-557-575-577-161815-
/O.CON.KLIX.SC.Y.0035.000000T0000Z-210817T0000Z/
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-
503 AM CDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 ft expected.

* WHERE...Coastal Waters from Stake Island LA to Southwest Pass 
  of the Mississippi River from 20 to 60 nm, Coastal waters from 
  Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 
  NM and Coastal waters from Pascagoula Mississippi to Stake 
  Island out 20 NM.

* WHEN...From midnight tonight to 7 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Aug 15, 4:40 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 15, 4:40 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
440 AM CDT Sun Aug 15 2021

.SHORT TERM (Today through Tuesday)...
An upper level trough axis extending out of the Great Lakes region
will dig farther south today towards the west-central Gulf. The
western side of the ridge centered in the western Atlantic will then
be eroded. This will first reduce subsidence aloft today. PW's to
start off the day look to be below 2" but rising to/above that in
the afternoon. Subsequently, could be a slow start to convective
initiation but likely more thunderstorm coverage today than we saw
yesterday. NBM's 50-80% coverage fits right in with meso model and
medium range guidance.

The second impact from erosion of the ridge east of the area is that
it should allow for Fred to track north toward the northern Gulf
Coast. The good news, at least for now, is that the current forecast
brings Fred as a weak storm just east of the CWA. Additionally, Fred
continues to remain raggedly organized. The longer it stays in that
state the better, but models do suggest better organization of the
system before landfall. IF the forecast stays on track and the storm
remains on the weaker side, the coastal counties of MS and coastal
waters east of LA will be the only areas to see any appreciable
impacts. Unfortunately, the chances are higher than normal for the
track and intensity forecast to change as weaker systems are just
not handled as well as stronger ones by forecast models. Locals
should continue to monitor the forecast of Fred.

MEFFER
&&

.LONG TERM (Wednesday through Saturday)...
Warm, humid, oppressive, and a tropical system to watch. What do all
of these have in common, late Summer and we get all 4 at once.
Really good agreement in the medium range ensembles with the pattern
that is expected across the region. NBM overall looks good but again
the afternoon highs looks a degree or two to cool and that was the
only adjustment made to the extended forecast. as for Grace, we will
touch on that at the end.

The back half of the work week and into next weekend will be
dominated by a mid level ridge. This ridge we have been discussing
will build in from the western Atlantic and by the end of the work
week will be centered over the central Gulf Coast states with the
ridge dominating much of the southern CONUS. The ridge will remain
in place through the weekend but may start to build farther north
Sunday which will likely put the area on the southern periphery as
we head into next week. This ridge would provide some subsidence
across the region which will suppress convection some but with PWs
expected to still range from 1.75-2", seabreeze and lake breeze
daily, and highs likely in the lower to mid 90s convection should
still be able to develop each afternoon. Coverage will probably be
lower than what we have seen recently but given the origination of
this ridge we will not be rain free.

The other issue we will have is heat once again. As mentioned
earlier the NBM is likely too low with the afternoon highs so Wed-
Sat we have bumped up the highs 1-2 degrees across much of the area
each day. This will get most of the area at least in the 92-95
degree range and as this combines with a very humid environment,
heat index readings in the 100-110 range will be widespread. The
only hope is convection helping to cool a few places each afternoon.

Now as for TS Grace. Much like Fred it is not looking very healthy
(well it does look better than Fred at 5z) and it is forecast to
move over or near Puerto Rico and Hispaniola. Obviously if Grace
moves over The Greater Antilles (Cuba included in that) it will deal
with some rather tall mountains, especially over Hispaniola. This
could disrupt Grace rather significantly that it struggles to
maintain itself as a tropical cyclone. However, if it just misses
the islands or can maintain its structure it has a very good chance
of moving into the Gulf of Mexico near the end of the work week.
There is quite a bit of uncertainty though with Grace especially
this far out as there are a lot of factors that could impact its
future. As mentioned earlier there will be a large mid level ridge
building across the Gulf Coast states late this week and into the
weekend. This should help steer Grace to the WNW. Depending on how
intact Grace remains and how strong it is could have a lot of
influence on the eventual track. As of right now NHC has Grace in
the eastern Gulf by Thursday but this is a rather low confidence
forecast at this time.

/CAB/
&&

.AVIATION...
VFR conditions will likely continue for all terminals with the
possible exception of MCB through the rest of the early morning
hours. Once again the typical shallow fog may impact them between 11-
13z. After that the only issue will be afternoon convection which if
and storm moves over a terminals will likely drop conditions into
MVFR and possibly even IFR status.

/CAB/
&&

.MARINE...
Tropical Depression/Storm Fred is expected to be tracking
northward towards the western Florida panhandle over the day or so.
This will reposition the surface pressure field such that winds
become more east and northeast as the system tracks north. With
the newest forecast track about 50 miles east from the previous,
will be replacing the tropical storm watch with a small craft
advisory. Expect winds around 20 knots though this may be generous
if the storm remains weak. Seas will likely be higher than typical
for the wind speed observed.

Once Fred moves inland, the remainder of the marine forecast
period will return to typical summertime conditions with surface
ridge building in from the east. This will result in southeast
winds 5-10 knots and seas generally 2 feet or less.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  71  89  71 /  80  50  60  20
BTR  92  73  90  73 /  70  40  50  20
ASD  92  74  90  74 /  60  40  60  30
MSY  95  78  91  78 /  50  40  50  30
GPT  92  74  88  74 /  60  50  60  40
PQL  91  73  87  72 /  70  50  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ064-069-070-
     076-078.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Monday
     for GMZ557-575-577.

MS...Coastal Flood Advisory until 7 AM CDT Tuesday for MSZ080>082.

GM...Small Craft Advisory from midnight tonight to 7 PM CDT Monday
     for GMZ575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:13 PM CDTTropical Storm WatchLIX7 hr
Aug 15, 4:49 AM CDTCoastal Flood AdvisoryLIXOrleans, Saint Bernard, Saint Tammany50 hr
Aug 15, 1:41 PM CDTSpecial Weather StatementLIXSaint Tammany34 min
Aug 15, 3:37 PM CDTSpecial Weather StatementLIXWest Baton Rouge23 min

Nearby

Small Craft Advisories in Louisiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.